Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 161, NWS Birmingham, AL

July 20, 2007Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2007, 11:21 AM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 11:21 AM CDT (16:21 UTC)
Expired
Jul 20, 2007, 12:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 103 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:35 AM CDTTSTM WND DMGPiedmont, ALTREES DOWN IN AND AROUND TOWN. SEVERAL REPORTS. CORRECTION TSTM WND DAMAGE.
Jul 20, 12:00 PM CDTTSTM WND DMG2 N Fruithurst, ALSEVERAL TREES AND POWER LINES WERE BLOWN DOWN ACROSS EAST CENTRAL CLEBURNE COUNTY. A FEW HOMES SUFFERED SIGNIFICANT DAMAGE DUE TO FALLEN TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 10:21 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 201622
SVRBMX
ALC015-029-201700-
/O.NEW.KBMX.SV.W.0161.070720T1621Z-070720T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1121 AM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF PIEDMONT...
  NORTHEASTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL NOON CDT

* AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PIEDMONT...AND MOVING
  SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRUITHURST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3395 8553 3393 8551 3393 8549 3395 8548
      3395 8545 3392 8539 3372 8535 3367 8535
      3364 8537 3391 8573 3396 8568

$$
2 follow-up statements
000 
WWUS54 KBMX 201642
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT FRI JUL 20 2007

ALC015-029-201700-
/O.CON.KBMX.SV.W.0161.000000T0000Z-070720T1700Z/
CLEBURNE AL-CALHOUN AL-
1140 AM CDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHEASTERN CALHOUN AND NORTHERN CLEBURNE COUNTIES...

AT 1137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED OVER NORTHEASTERN CALHOUN NEAR JACKSONVILLE...AND NORTHERN 
CLEBURNE NEAR ROSEWOOD. THE STORMS ARE MOVING SOUTHEAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.

LAT...LON 3395 8553 3393 8551 3393 8549 3395 8548
      3395 8545 3392 8539 3372 8535 3367 8535
      3364 8537 3388 8576 3396 8568

$$
000 
WWUS54 KBMX 201703
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 PM CDT FRI JUL 20 2007

ALC015-029-201712-
/O.EXP.KBMX.SV.W.0161.000000T0000Z-070720T1700Z/
CLEBURNE AL-CALHOUN AL-
1202 PM CDT FRI JUL 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES EXPIRES AT NOON CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE 
WARNING HAVE WEAKENED BELOW SEVERE LIMITS...BUT WILL CONTINUE TO 
HAVE FREQUENT LIGHTNING. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.

LAT...LON 3395 8553 3393 8551 3393 8549 3395 8548
      3395 8545 3392 8539 3372 8535 3367 8535
      3364 8537 3388 8576 3396 8568

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:30 AM CDT, 51 minutes earlier.

Area forecast discussion, Jul 20, 10:30 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CDT FRI JUL 20 2007

.UPDATE...
UPDATED TO INCREASE POPS...ADD SEVERE THUNDERSTORM WATCH NUMBER
546 AND OTHER ADJUSTMENTS IN THE SHORT TERM.

12/SIRMON

&&

.DISCUSSION...

.TODAY AND TONIGHT...

A SOMEWHAT COMPLEX FORECAST AS SEVERAL DIFFERENT SCENARIOS COULD
PLAY OUT OVER THE NEXT 24 HOURS.  AT THE MOMENT...AN OUTFLOW
BOUNDARY WAS PUSHING SOUTHWARD ACROSS THE TENNESSEE VALLEY REGION.
THERE IS NO RAIN ALONG THIS BOUNDARY AS IT HAS OUTRUN UPPER LEVEL
SUPPORT...AND DO NOT EXPECT ANY FURTHER DEVELOPMENT ALONG IT.
SHOWERS AND A FEW THUNDERSTORMS WERE LOCATED OVER WESTERN
TENNESSEE...JUST AHEAD OF MID LEVEL SHORT WAVE TROF. IT IS THIS
BATCH OF RAIN THAT WILL LIKELY PRODUCE ANOTHER BOUNDARY THAT WILL
MOVE ACROSS NORTH ALABAMA LATER THIS MORNING. RUC MODEL IS MODEL OF
CHOICE AT THIS TIME AS IT IS BETTER DEPICTING PLACEMENT OF CURRENT
CONVECTION OVER TENNESSEE. RAIN WILL BE CONFINED MOSTLY TO AREAS
NORTH OF I-20 BEFORE NOONTIME AS DRIER MID LEVEL AIR AND LITTLE IF
ANY FOCUSING MECHANISM AVAILABLE SOUTH OF I-20.

THERE IS A POTENTIAL THAT CURRENT BOUNDARY ACROSS TENNESSEE VALLEY
COULD MOVE FAR ENOUGH SOUTH AND TEMPORARILY STABILIZE AIR MASS FOR
AREAS NORTH OF I-20.  THIS BOUNDARY COULD THEN BE FOCUS FOR
AFTERNOON CONVECTION...AND LEAVE NORTHERN COUNTIES WITH LESS
CONVECTION THAN CURRENTLY FORECAST. THIS SCENARIO IS SOMEWHAT
SUPPORTED BY 06Z NAM MODEL. POPS FOR TODAY WILL BE BASED ON FIRST
SCENARIO MENTIONED IN PREVIOUS PARAGRAPH.

LIKELY POPS WERE EXPANDED SOUTHWARD DUE TO STRENGTH OF MID LEVEL
SHORT WAVE TROF AND POTENTIAL INSTABILITY ACROSS SOUTHERN COUNTIES
THIS AFTERNOON. SURFACE TEMPERATURES WILL RISE INTO THE MIDDLE 90S
ACROSS SOUTHERN COUNTIES WITH FORECAST LIFTED INDICES AROUND -6
DEGREES CELSIUS AND CAPES NEAR 2500 J/KG. MAIN INHIBITOR FOR SEVERE
STORMS WILL BE WEAK MID LEVEL LAPSE RATES. THE POTENTIAL DOES EXISTS
FOR WET MICROBURSTS AND WOULD NOT BE SURPRISED TO SEE A FEW WARNINGS
THIS AFTERNOON. ACTUAL SURFACE FRONT WILL NE NEAR HUNTSVILLE BY 7 PM
TONIGHT AND NAM MODEL SHOWS RE-DEVELOPMENT OF TSTMS ALONG FRONT
LATER TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MOST OF CENTRAL ALABAMA THROUGH THE EVENING HOURS...BUT
SHOULD DIMINISH QUICKLY AFTER MIDNIGHT.

58/ROSE

.LONG TERM...SATURDAY THROUGH FRIDAY.

STORMS AHEAD OF THE FRONTAL BOUNDARY REALLY GET A NICE PUSH
THROUGH THE CWA BY SATURDAY SO NOT EXPECTING MUCH IN THE WAY OF
LINGERING SHOWERS AND THUNDERSTORMS. LEFT SLIGHT CHANCE IN FOR THE
EXTREME SOUTH IN CASE DEVELOPMENT HAPPENS TO OCCUR RIGHT ALONG
THE BOUNDARY ITSELF. ELSEWHERE...WEEKEND LOOKS TO BE QUITE
PLEASANT WITH LOWER HUMIDITIES FILTERING IN FROM THE NORTH.
STRUGGLED A BIT THOUGH WITH THE TEMPS AS DRIER AIR CAN OFTEN WARM
US UP SIGNIFICANTLY ESPECIALLY IN LATE JULY.

DURING THE WORK WEEK QUESTIONS START TO ARISE. A SIGNIFICANT
UPPER RIDGE BUILDS ACROSS THE CENTRAL CONUS WHILE CLOSER TO HOME
AN EAST COAST CUTOFF LOW WILL BEGIN THE INFLUENCE OUR WEATHER
PATTERN. GUIDANCE SUGGESTS THAT THIS LOW MAY ACTUALLY BEGIN TO
RETROGRADE TO THE WEST SLIGHTLY BRINGING EAST CENTRAL ALABAMA RAIN
CHANCES. FOR NOW LEFT POPS IN FOR MUCH OF THE EASTERN HALF OF THE
CWA STARTING ON MONDAY THROUGH THE END OF THE PERIOD. IF THIS LOW
CONTINUES WEST...RAIN SHOWERS WILL EVENTUALLY INFLUENCE THE ENTIRE
REGION. THIS IS EXPECTED BY THE END OF THE WEEK IF FORECAST STAYS
ON TRACK. PLENTY OF UNCERTAINTY WITH THIS FORECAST AS OFTEN
HAPPENS WITH CUTOFF LOWS...SOMETIMES THEY REALLY HAVE A MIND OF
THEIR OWN.

17/KLAWS

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED AT ALL TAF SITES THRU 17Z WITH ONLY
SCATTERED LOW TO MID LEVEL CLOUDS AND VSBYS ABOVE 5 MILES. AN UPPER
LEVEL DISTURBANCE WILL TRIGGER NUMEROUS SHOWERS AND TSTMS FROM
17-21Z AT BHM...EET...TCL..ANB...AND 21-24Z AT MGM AND TOI.
AFTER 17Z...SCT-BKN CLOUDS WITH BASES ARND 5000 FEET WITH LCL CIGS
ARND 2000 FEET NEAR TSTMS. A LINE OF TSTMS WILL AFFECT MGM AND TOI
LATER IN THE AFTERNOON WITH VSBYS BELOW 2 MILES AND AND WIND GUSTS
NEAR 40 KNOTS. ONLY ISOLATED TSTMS EXPECTED AFTER 01Z. WESTERLY
SURFACE WINDS THIS MORNING WILL BECOME NW AFTER 17Z.

58/ROSE

&&

.POINT TEMPS/POPS...
GADSDEN     88  64  91  59  90 /  60  30  10  10  10
ANNISTON    90  64  90  61  90 /  60  30  10  10  10
BIRMINGHAM  89  66  91  61  90 /  60  30  10  10  10
TUSCALOOSA  92  68  91  61  93 /  60  40  10  10  10
CALERA      92  68  90  63  90 /  60  40  10  10  10
AUBURN      93  69  91  65  91 /  50  40  10  10  10
MONTGOMERY  94  72  91  64  92 /  50  40  20  10  10
TROY        94  71  89  65  92 /  50  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 20, 10:48 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 AM CDT FRI JUL 20 2007

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1048 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF CENTRAL ALABAMA
THROUGH 8 PM. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 45 TO 60 MPH OR HIGHER...LOCALIZED HEAVY RAINFALL...DEADLY
LIGHTNING...AND POSSIBLY SOME HAIL. AREAS ALONG AND SOUTH OF I-20
WILL EXPERIENCE THUNDERSTORM DEVELOPMENT AFTER 12 NOON...WHILE NORTH
OF I-20 THE THUNDERSTORMS HAVE ALREADY STARTED.

AN UPPER LEVEL DISTURBANCE WILL APPROACH ALABAMA FROM THE NORTH
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS. THESE STORMS WILL
SLOWLY PROPAGATE SOUTH AND EAST COVERING A LARGE PART OF CENTRAL
ALABAMA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT CAN BE
EXPECTED THROUGH THE AFTERNOON HOURS. A SEVERE THUNDERSTORM WATCH
HAS BEEN POSTED FOR MUCH OF THE AREA.

In the hours before

Special weather statement, Jul 20, 10:43 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 AM CDT FRI JUL 20 2007

ALZ018-201630-
ETOWAH-
1043 AM CDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 1130
AM CDT...

...THIS INCLUDES THE CITIES OF...ATTALLA...GADSDEN AND HOKES BLUFF...

AT 1040 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 14 MILES EAST OF SARDIS CITY
TO 8 MILES NORTH OF WALNUT GROVE...MOVING SOUTHEAST AT 30 MPH.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.
Special weather statement, Jul 20, 10:52 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 AM CDT FRI JUL 20 2007

ALZ014-201630-
WINSTON-
1052 AM CDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 1130
AM CDT...

...THIS INCLUDES THE CITY OF HALEYVILLE...

AT 1051 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF ADDISON
TO 4 MILES NORTH OF HALEYVILLE...MOVING SOUTH AT 20 MPH.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR ALABAMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:08 AM CDTSevere Thunderstorm WarningBMXCherokee, Etowah37 min
Jul 20, 11:38 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah37 min
Jul 20, 12:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair55 min
Jul 20, 12:33 PM CDTSevere Thunderstorm WarningBMXMarion42 min
Jul 20, 12:43 PM CDTSevere Thunderstorm WarningBMXTalladega47 min
Jul 20, 12:46 PM CDTSevere Thunderstorm WarningBMXLamar29 min
Jul 20, 1:19 PM CDTSevere Thunderstorm WarningBMXLamar26 min
Jul 20, 3:30 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
Jul 20, 3:54 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter36 min
Jul 20, 5:17 PM CDTSevere Thunderstorm WarningBMXMarengo43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.